Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Cirrhotic patient, sinus infection, allergic to penicillin and Sulfa. Levofloxin or Erthromycin?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 339 Questions
Antibiotics-liver disease :

Could you please tell me if Levofloxin or Erthromycin are safe for a cirrhotic patient to take for a sinus infection. If not could you please recommend a safe alternative. The person in question is allergic to penicillin and Sulfa. Is there a website that specifies what antibiotics are and are not safe in this situation. Thank you
Posted Tue, 8 May 2012 in Liver and Gall Bladder
Answered by Dr. Poorna Chandra K.S 3 hours later

All antibiotics are metabolised in the liver and hence have some effect on the liver.

In the setting of cirrhosis, penicillin group of antibiotics are the safest. It’s unfortunate that this patient is allergic to pencillin so cannot be used.
Quinolones like Levofloxacin are routinely used to prevent infections in cirrhotic and are also safe. Erythromycin can cause some cholestatic features (raised ALP, pruritus) if used on a prolonged basis (> 2wks).

Unless you are educated in pharmacology or medicine you should rely on your doctor for these informations rather than the net as there is always a risk of misunderstanding and interpretation. A medical literature will list all possible side effects including those found in 1 in 0000 and they have to be interpreted correctly. Still if you are very particular you may go through this article - WWW.WWWW.WW
Hope this answers your query.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor